Immediate-type hypersensitivity drug reactions
Stone, S.F., Phillips, E.J., Wiese, M.D., Heddle, R.J. and Brown, S.G.A (2014) Immediate-type hypersensitivity drug reactions. British Journal of Clinical Pharmacology, 78 (1). pp. 1-13.
*No subscription required
Hypersensitivity reactions including anaphylaxis have been reported for nearly all classes of therapeutic reagents and these reactions can occur within minutes to hours of exposure. These reactions are unpredictable, not directly related to dose or the pharmacological action of the drug and have a relatively high mortality risk. This review will focus on the clinical presentation, immune mechanisms, diagnosis and prevention of the most serious form of immediate onset drug hypersensitivity reaction, anaphylaxis. The incidence of drug-induced anaphylaxis deaths appears to be increasing and our understanding of the multiple and complex reasons for the unpredictable nature of anaphylaxis to drugs is also expanding. This review highlights the importance of enhancing our understanding of the biology of the patient (i.e. immune response, genetics) as well as the pharmacology and chemistry of the drug when investigating, diagnosing and treating drug hypersensitivity. Misdiagnosis of drug hypersensitivity leads to substantial patient risk and cost. Although oral provocation is often considered the gold standard of diagnosis, it can pose a potential risk to the patient. There is an urgent need to improve and standardize diagnostic testing and desensitization protocols as other diagnostic tests currently available for assessment of immediate drug allergy are not highly predictive.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||Institute for Immunology and Infectious Diseases|
|Copyright:||© 2013 The British Pharmacological Society.|
|Item Control Page|